Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 44, NWS North Platte, NE

May 31, 2009Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 31, 2009, 8:01 PM CDT for Lincoln County, Nebraska. It was in force for 59 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2009, 8:01 PM CDT (01:01 UTC)
Expired
May 31, 2009, 9:00 PM CDT
In force
59 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Lincoln County, NE

The radar

The North Platte radar (KLNX), 100 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 8:09 PM CDTHAIL 0.51 Se Hershey, NEPUBLIC REPORTED HEAVY RAIN WITH HAIL AT OBSERVATION.
May 31, 8:19 PM CDTHAIL 0.53 Se Hershey, NEPUBLIC REPORTED HEAVY RAIN WITH A FEW MARBLE SIZED HAIL STONES.
May 31, 8:28 PM CDTHAIL 13 Se Hershey, NEPUBLIC REPORTED QUARTER SIZED HAIL NEAR INTERSTATE 80.
May 31, 8:28 PM CDTHAIL 18 W North Platte, NEMEDIA REPORTS QUARTER SIZE HAIL WITH HEAVY RAIN OVER THE INTERSTATE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.0 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2009-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 601 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2009-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
601 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
2723 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 010101
SVRLBF
NEC111-010200-
/O.NEW.KLBF.SV.W.0044.090601T0101Z-090601T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
801 PM CDT SUN MAY 31 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LINCOLN COUNTY IN SOUTHWEST NEBRASKA...
  THIS INCLUDES THE CITY OF NORTH PLATTE...

* UNTIL 900 PM CDT

* AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES SOUTHEAST OF HERSHEY...OR 7 MILES WEST OF
  NORTH PLATTE...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTH PLATTE BY 825 PM CDT...
  LAKE MALONEY STATE RECREATION AREA BY 835 PM CDT...
  6 MILES WEST OF MAXWELL AND 7 MILES NORTHWEST OF COTTONWOOD CANYON
  STATE WILDLIFE MANAGEMENT AREA BY 900 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4110 10045 4086 10058 4105 10112 4122 10099
TIME...MOT...LOC 0102Z 284DEG 13KT 4111 10090

$$

SPRINGER
2 follow-up statements
000 
WWUS53 KLBF 010126
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
826 PM CDT SUN MAY 31 2009

NEC111-010200-
/O.CON.KLBF.SV.W.0044.000000T0000Z-090601T0200Z/
LINCOLN NE-
826 PM CDT SUN MAY 31 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR CENTRAL LINCOLN COUNTY...

AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR NORTH PLATTE...MOVING EAST AT 15
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE MALONEY STATE RECREATION AREA BY 835 PM CDT...
  9 MILES NORTH OF HIGHWAY 83 MILE MARKER 70 BY 845 PM CDT...
  6 MILES WEST OF MAXWELL AND 7 MILES NORTHWEST OF COTTONWOOD CANYON
  STATE WILDLIFE MANAGEMENT AREA BY 900 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF ON OR NEAR LAKE MALONEY...GET OUT OF THE WATER AND MOVE INDOORS 
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. 
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

&&

LAT...LON 4110 10045 4086 10058 4105 10112 4122 10099
TIME...MOT...LOC 0125Z 284DEG 13KT 4109 10079

$$

SPRINGER
000 
WWUS53 KLBF 010146
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
846 PM CDT SUN MAY 31 2009

NEC111-010200-
/O.CON.KLBF.SV.W.0044.000000T0000Z-090601T0200Z/
LINCOLN NE-
846 PM CDT SUN MAY 31 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR CENTRAL LINCOLN COUNTY...

AT 841 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED NEAR NORTH
PLATTE...MOVING EAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTH PLATTE BY 855 PM CDT...
  LAKE MALONEY STATE RECREATION AREA AND 9 MILES NORTH OF HIGHWAY 83
  MILE MARKER 70 BY 900 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR LAKE MALONEY...GET OUT OF THE WATER AND MOVE INDOORS 
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. 
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED  WITH THIS STORM 
ON INTERSTATE HIGHWAY 80 BETWEEN NORTH PLATTE AND HERSHEY. IF YOU 
ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE 
AND PROPERTY.

&&

LAT...LON 4110 10045 4086 10058 4105 10112 4122 10099
TIME...MOT...LOC 0144Z 286DEG 7KT 4109 10082

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:20 PM CDT, 4 hours 41 minutes earlier.

Area forecast discussion, May 31, 3:20 PM CDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
320 PM CDT SUN MAY 31 2009

.SYNOPSIS...
AT THE SURFACE LOW PRESSURE OVER EASTERN NORTH DAKOTA WITH
TRAILING COLD FRONT INTO NORTHWEST SOUTH DAKOTA TROUGH AXIS INTO
THE NEBRASKA PANHANDLE. STATIONARY BOUNDARY OVER CENTRAL NEBRASKA.

H5 LOW SPINNING OVER FOUR CORNERS AS SEEN IN WATER VAPOR UNDER H5
RIDGE OVER WESTERN CONUS.

&&

.DISCUSSION...
MODELS IN FAIR AGREEMENT IN NEAR TERM NAM WRF HAD BEST HANDLE ON
PRECIPITATION ALONG THE SOUTH DAKOTA NEBRASKA BORDER THIS MORNING
AND WILL TREND PRECIPITATION FORECAST TOWARDS THAT MODEL. OUTFLOW
BOUNDARY FROM CELL IN SOUTH DAKOTA HAS CELLS GOING UP OVER CHERRY
COUNTY. MAIN FOCUS WILL BE NORTHERN NEBRASKA AND THEN THE NEBRASKA
PANHANDLE EARLY ON. FOCUS WILL SHIFT ALONG THE TROUGH AXIS THROUGH
THE LATE EVENING. SB CAPES AROUND 800-1000 J/KG CELL IN SOUTH
DAKOTA HAS A HISTORY OF LARGE HAIL. BULK SHEAR A LITTLE LACKING
FOR SUSTAINED SUPER CELLS. FRONT TO DROP SOUTH AFTER MIDNIGHT WITH
NORTH CENTRAL BECOMING FOCUS. UPPER LOW WILL BRING MOISTURE
STREAMING INTO THE FORECAST AREA OVERNIGHT WITH POOLING ALONG THE
FRONT. PWS APPROACHING 120 PERCENT OF NORMAL. SLOW STORM MOTION
ALONG THE FRONT WILL MAKE MODERATE TO HEAVY RAIN FALL AMOUNTS
POSSIBLE. WITH ENERGY MOVING OUT OF FOUR CORNERS FRONTAL BOUNDARY
WILL BECOME FOCUS FOR THUNDERSTORMS AGAIN ON MONDAY WITH FOCUS
SHIFTING TOWARDS SOUTHERN NEBRASKA THROUGH THE AFTERNOON. NAM AND
GFS DIFFER SOMEWHAT WITH ORIENTATION OF FRONT AND HAVE USED A
BLEND. TEMPERATURES TO THE NORTH OF THE FRONT EXPECTED IN THE LOW
70S WITH MID AND UPPER 70S SOUTH. FRONTAL BOUNDARY WILL ENHANCE
CHANCES FOR ISOLATED TORNADOES. LARGE HAIL SHOULD REMAIN MAIN
THREAT. UPPER LOW WILL KEEP RAINSHOWERS AND ISOLATED THUNDERSTORMS
IN THE FORECAST THROUGH TUESDAY NIGHT. HAVE LOWERED TEMPERATURES
TUESDAY WITH CONTINUING RAINSHOWERS. SLIGHT REBOUND WEDNESDAY AND
THURSDAY UNDER SURFACE HIGH PRESSURE WITH SLIGHT CHANCES RETAINED
THURSDAY NIGHT WITH FROPA. BOUNDARY PLACEMENT DIFFERS AMONGST
EXTENDED MODELS FOR THE WEEKEND AND HAVE LEFT THE FORECAST DRY FOR
NOW.

&&

.AVIATION...
SURFACE TROUGH IS MOVING SE ACROSS THE WESTERN PLAINS THIS AFTN. AS
IT PUSHES ACROSS THE TAF SITES...THIS EVENING/OVERNIGHT...ISOLD TO
SCT THUNDERSTORMS WILL BE POSSIBLE. CONFIDENCE HIGH ENOUGH TO TEMPO
TSRA FOR KVTN. FURTHER S FOR KLBF...MOISTURE IS LIMITED AND LOWER
CONFIDENCE...ESPECIALLY IN TIMING. HAVE MENTIONED CB WITH NO TEMPO
OF TSRA YET FOR KLBF...AND WILL MONITOR DEVELOPMENT OF TSRA TO THE
NORTH AND WEST. ATTM THINK ACTIVITY WILL REMAIN VFR WITH ONLY A
BRIEF/IN ANY/MVFR CONDITIONS EXPECTED WITH THE ISOLD ACTIVITY. ALSO
WILL WATCH WINDS SHIFT TO THE NW ON THE BACKSIDE OF THE TROUGH.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM/EXTENDED...POWER
AVIATION...MASEK
Hazardous weather outlook, May 31, 3:09 PM CDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
309 PM CDT SUN MAY 31 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-012015-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
309 PM CDT SUN MAY 31 2009 /209 PM MDT SUN MAY 31 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A SURFACE TROUGH OF LOW PRESSURE WILL ACT AS A FOCUS FOR
THUNDERSTORM DEVELOPMENT THIS EVENING...AND WILL MOVE ACROSS THE
OUTLOOK AREA FROM NORTHWEST TO SOUTHEAST.

THERE IS A SLIGHT RISK FOR ISOLATED SEVERE STORMS...GENERALLY
NORTH OF A LINE FROM OGALLALA IN KEITH COUNTY THROUGH MASON CITY
IN CUSTER COUNTY. A FEW STORMS MAY BECOME SEVERE AND CONTAIN HAIL
ONE INCH OR GREATER IN DIAMETER WITH DAMAGING WINDS AS WELL. THE
SEVERE THREAT SHOULD DIMINISH SHORTLY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ON MONDAY...A SURFACE FRONT WILL BECOME POSITIONED NEAR THE
NEBRASKA AND KANSAS BORDER. MOISTURE AND INSTABILITY WILL
INCREASE NORTH OF THE FRONT ACROSS SOUTHERN NEBRASKA. A FEW
STORMS MAY BECOME SEVERE...MAINLY SOUTH OF HIGHWAYS 2 AND 91. THE
THUNDERSTORMS WILL ALSO BE SLOW MOVING WITH HEAVY RAINFALL AN
ADDITIONAL THREAT.

THE FRONT WILL PUSH WELL SOUTH OF THE AREA TUESDAY...WITH THE
NEXT CHANCE FOR ORGANIZED STORMS THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING
NORTH OF A LINE OGALLALA IN KEITH COUNTY THROUGH MASON CITY IN
CUSTER COUNTY.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

In the hours before

Local storm report, May 31, 4:09 PM CDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
409 PM CDT SUN MAY 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             13 N RUSHVILLE          42.90N 102.47W
05/31/2009  E0.50 INCH       SHERIDAN           NE   PUBLIC

&&

SJACOBS
Local storm report, May 31, 4:25 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
425 PM CDT SUN MAY 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             9 N RUSHVILLE           42.84N 102.47W
05/31/2009  E0.50 INCH       SHERIDAN           NE   PUBLIC

&&

SJACOBS
Local storm report, May 31, 4:34 PM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
434 PM CDT SUN MAY 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             9 NE GORDON             42.90N 102.08W
05/31/2009  E0.50 INCH       CHERRY             NE   PUBLIC

            PUBLIC REPORTED HAIL COVERING THE GROUND.

&&

SJACOBS
Local storm report, May 31, 4:52 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
452 PM CDT SUN MAY 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             3 E GORDON              42.81N 102.14W
05/31/2009  E0.88 INCH       SHERIDAN           NE   FIRE DEPT/RESCUE

&&

SPRINGER
Local storm report, May 31, 5:14 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
514 PM CDT SUN MAY 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             7 SE GORDON             42.73N 102.11W
05/31/2009  E0.50 INCH       SHERIDAN           NE   PUBLIC

            PUBLIC REPORTED HAIL LASTED FOR FIVE MINUTES.

&&

SJACOBS
Local storm report, May 31, 5:54 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
554 PM CDT SUN MAY 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             9 N BROWNLEE            42.42N 100.62W
05/31/2009  E0.25 INCH       CHERRY             NE   PUBLIC

            PEA SIZE HAIL FOR ABOUT 15 MINUTES ACCOMPANIED BY HEAVY
            RAIN.

&&

MASEK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:42 PM CDTSevere Thunderstorm WarningLBFGarfield, Loup48 min
May 31, 8:56 PM CDTSevere Thunderstorm WarningLBFLincoln64 min
May 31, 9:01 PM CDTSevere Thunderstorm WarningLBFGarfield, Loup25 min
May 31, 9:22 PM CDTAreal Flood WarningLBFLincoln83 min
May 31, 9:54 PM CDTSevere Thunderstorm WarningLBFLincoln35 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.